Lake Michigan, 2004

Marine Thunderstorm Winds in Lake Michigan, August 2, 2004

August 2, 2004 · NWS GRR · 3 events in 3 counties and zones

h. were estimated in the Grand Haven harbor.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A coastal observation station in Muskegon recorded a 36 knot wind gust, and wind gusts of around 40 m.p.h. were estimated in the Grand Haven harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 2, 3:00 AM EST, 10 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 3:00 AM EST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT MON AUG 2 2004

.SHORT TERM...
OUR MAIN SHORT TERM FCST CHALLENGE IS TO DETERMINE CHANCES OF
CONVECTION AND TIMING IT INTO OUR AREA TODAY INTO TUESDAY.

AT 06Z IR SAT IMAGERY AND SFC OBS INDICATE MOSTLY CLEAR SKIES ACROSS
OUR CWA. IR SAT TRENDS SUGGEST WELL START THE DAY OFF WITH A GOOD
DEAL OF SUNSHINE WHICH WILL HELP TO QUICKLY BOOST TEMPS THROUGH THE
70S INTO THE 80S. WE WILL LEAN TOWARDS THE MILDER MAV GUIDANCE
NUMBERS AND FEEL TEMPS IN MANY LOCATIONS WILL REACH THE MID TO
PERHAPS UPPER 80S WITH A GOOD DEAL OF SUN AND SW FLOW. DRY
CONDITIONS SHOULD PERSIST THROUGH THE MORNING. 10KM RUC GUIDANCE
INDICATES A STRONG H5 VORT MAX WILL GRADUALLY MOVE SE FROM THE
DAKOTAS INTO MN AND WI. THIS VORT IS TRIGGERING CONVECTION OVER THE
DAKOTAS EARLY THIS A.M. OUR AREA WILL BEGIN TO GET INTO SOME PRETTY
STRONG PVA THIS AFTERNOON. THAT COMBINED WITH ALL THE INSTABILITY
GENERATED BY THEN (SB CAPES 2,000-3,000 J/KG, LIS -2 TO -4, TOTAL
TOALS INTO THE 50S) WILL RESULT IN CONVECTIVE DEVELOPMENT OVER OUR
AREA. WE BELIEVE CONVECTION WILL CONTINUE TONIGHT AS THE LLJ KICKS
IN OFF TO OUR WEST. THIS WILL LIKELY TRIGGER MCS FORMATION THAT
COULD PROPOGATE INTO OUR AREA (HIGH PW VALUES STILL IN PLACE AS WELL
AS NICE 500 MB HEIGHT AND 1000-500 MB THICKNESS DIFFLUENCE).

WELL CONTINUE TO HAVE A CHANCE FOR CONVECTION INTO TUESDAY OVER OUR
SOUTHERN CWA CLOSER TO THE QUASI-STATIONARY BOUNDARY ACROSS SOUTH
CENTRAL IL/IN. WE ARE COMPLETELY THROWING OUT 00Z GFS GUIDANCE SINCE
IT IS SUFFERING FROM SERIOUS CONVECTIVE FEEDBACK PROBLEMS AND IS
DEVELOPING A SPURIOUS SFC LOW NEAR ORD TUESDAY NIGHT AS A RESULT.
THEREFORE, FAVORING THE ETA SOLUTION, WE BELIEVE ALL CONVECTION WILL
BE FOCUSED WELL SOUTH OF OUR AREA BY TUESDAY NIGHT CLOSER TO
THE QUASI-STATIONARY BOUNDARY. THE SFC HIGH PRESSURE RIDGE TO OUR NW
WILL NUDGE IN HERE AND KEEP OUR AREA DRY FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

THE PRIMARY SVR WX THREATS FROM THIS AFTERNOON THROUGH TONIGHT WILL
BE FOR HAIL AND PERHAPS A FEW HIGH WIND GUSTS. WE NOTED A FAIR
AMOUNT OF HAIL REPORTS UPSTREAM OF OUR AREA TODAY WHERE VERY STEEP
MID LEVEL LAPSE RATES WERE NOTED. THE THREAT FOR HIGH WIND GUSTS IS
A BIT LESS OF A CONCERN, BUT WE CANNOT RULE IT OUT. WE NOTICED
SEVERAL REPORTS OF HIGH WIND GUSTS WITH CONVECTION UPSTREAM
YESTERDAY, AND WE ALSO NOTED THAT THE LLJ EARLY THIS A.M. IN IOWA
(ABOUT 40 KTS 2 KFT AGL, DERIVED FROM A PROFILER) IS MUCH STRONGER
THAN MODEL LOW LEVEL WIND FIELDS PROGGED IT TO BE. SO, WE FEEL MODEL
GUIDANCE WIND FIELDS MAY BE UNDERDONE AGAIN FOR LATER TODAY AND
TONIGHT.

.LONG TERM...
THE MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT IN FORMING AN
UNSEASONABLY DEEP UPPER TROUGH/LOW OVER THE EASTERN US FOR THE END
OF THE WEEK.  WILL CONTINUE TO LOWER TEMPERATURES AS THIS SCENARIO
HAS BEEN PERSISTENT.  WILL FEATURE WELL BELOW NORMAL TEMPERATURES.
AS FOR PRECIPITATION...RIGHT NOW IT LOOKS DRY FOR THURSDAY INTO
SATURDAY WITH A COLD NORTHERLY FLOW IN CONTROL. IF IT DOES GET AS
COLD AS THE GFS SUGGESTS...WE MAY SEE SOME LAKE EFFECT CLOUDS MOVING
IN FOR FRIDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAURENS MJS
Hazardous weather outlook, Aug 2, 9:10 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT MON AUG 2 2004

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>073-031004-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-
OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
NEW BUFFALO TO MANISTEE, MI
1010 AM EDT MON AUG 2 2004

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND A
LINE OF THUNDERSTORMS MAY MOVE ACROSS LAKE MICHIGAN THIS AFTERNOON
AND ARRIVE IN SOUTHWEST LOWER MICHIGAN BY LATE AFTERNOON OR EARLY
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE WINDS OF 60 MPH
AND HAIL TO ONE INCH IN DIAMETER. HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE FROM THESE STORMS. THE AVERAGE
STORM MOTION WILL BE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF INTERSTATE 96 ON TUESDAY
AS A COLD FRONT SLIPS SOUTH.  SEVERE WEATHER IS NOT FORECASTED
WITH THESE STORMS.  COOLER AND MORE STABLE AIR WILL FILTER IN BEHIND
THIS FRONT FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.

OSTUNO

In the hours before

Special weather statement, Aug 2, 1:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT MON AUG 2 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-022300-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
212 PM EDT MON AUG 2 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHWEST LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

RG

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lm Holland to Whitehall Mi 5nm Offshore to Mid Line of Lake

When
August 2, 1:35 PM EST
Where
Lm Holland to Whitehall Mi 5nm Offshore to Mid Line of Lake marine zone, Muskegon Harbor
Measured
36 kt (41 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Marine Thunderstorm Wind, Holland to Grand Haven Mi

When
August 2, 1:50 PM EST
Where
Holland to Grand Haven Mi marine zone, Grand Haven Harbor
Measured
36 kt (41 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Marine Thunderstorm Wind, Grand Haven to Whitehall Mi

When
August 2, 1:50 PM EST
Where
Grand Haven to Whitehall Mi marine zone, Muskegon Harbor
Measured
36 kt (41 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5419616, 5419617, 5419618.